Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


MK-0518 - Smell A Rat?
Sep 25, 2007

Having been hiv + for 22 years, I am very treatment experience and have multiple drug resistances. I enrolled in a study, through MERK's, expanded access program take MK-0518. I have been in many drug studies over the years and yet MERK's MK-0518 is the only one I have been on, in which the details of the drug have not been released. No actual numbers of occurences of side effects(in actual percentages, No information on the metabolism of the drug(liver/kidney) and what elements are used to break it down! I have asked the study nurses and drug reps of MERK for the info, which they claim they have, but are not at liberty to discuss.

At the same time,(in the last 3 months) every one who is abuzz about this drug still has no specific information and yet they keep saying that is a heart beat away from being approved!

Is this some new precedent? The reason I ask is that I am having some very unusual side affects, such as uncontrollable diarrhea, and now cirrhosis, extreme water retention, chronic fatigue, and the list just keeps going. None of these conditions were present before I started these meds 3 months ago! And no one is addressing these issues!

Please let me know what you think is going on here, because I am starting to feel a little desperate!

Peace, Gary Minneapolis

Response from Dr. Pierone

Hello, and thanks for posting.

Here is a link to the background package which was submitted to the FDA for approval of this medication. It is public information and is 160 pages long; you should be able to find the data that you are looking for.

The reason that there is so much buzz about this agent is that it is a very good medication and represents a significant advance in treatment. It is very potent and one of its other advantages is that it is well tolerated. So check the data and you will see that this is by no means a rat.

But your situation sounds unstable and must be discussed and addressed with your clinician. Your problems could well be medication related, although there are other things to consider as well depending on your CD4+ count. There may be an opportunistic infection at work and the diagnosis of cirrhosis should be explained as well.

Best of luck!



Previous
On the fence about when to start ...
Next
new combination lasting?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement